Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

We report a rare complication following transfusion of a large volume of blood in an adult patient. An electrophysiological disturbance of the cardiac cycle with prolongation of the QT interval developed, which was followed by recurrent episodes of torsade de pointes, a unique form of ventricular tachycardia. The most likely cause of this acquired long QT syndrome was hypomagnesaemia secondary to massive blood transfusion. Treatment with a magnesium infusion restored the QT interval to normal and temporary ventricular pacing prevented further ventricular arrhythmias.

Type

Journal article

Publication Date

1992

Volume

47

Pages

125 - 127

Keywords

Adult Blood Transfusion/*adverse effects Case Report Electrocardiography Female Human Long QT Syndrome/*etiology Magnesium/blood/therapeutic use Magnesium Deficiency/*complications/etiology Torsades de Pointes/*etiology